Heavy Snow, Coastal Cumberland
- When
- December 29, 2:00 PM EST to December 30, 8:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
An area of low pressure off the Carolina coast on the morning of the 29th moved rapidly northeastward to just south of Nova Scotia by the morning of the 30th as it intensified. The storm brought 4 to 8 inches of snow to coastal sections of the state and the Capitol region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure off the Carolina coast on the morning of the 29th moved rapidly northeastward to just south of Nova Scotia by the morning of the 30th as it intensified. The storm brought 4 to 8 inches of snow to coastal sections of the state and the Capitol region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 29, 11:52 AM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1152 AM EST SAT DEC 29 2012
.SYNOPSIS...
AN OCEAN STORM OFF THE MID ATLANTIC COAST LATE THIS MORNING WILL
INTENSIFY RAPIDLY AS IT MOVES TO THE NORTHEAST THIS AFTERNOON AND
TONIGHT. THIS LOW WILL THEN MOVE INTO THE MARITIMES ON SUNDAY. A
RIDGE OF HIGH PRESSURE FOLLOWS FOR MONDAY. WEAK LOW PRESSURE WILL
PASS DOWN THE SAINT LAWRENCE VALLEY MONDAY NIGHT, WITH A TRAILING
COLD FRONT INTRODUCING COLDER WEATHER TO THE REGION FOR TUESDAY
AND WEDNESDAY. ANOTHER COLD FRONT WILL CROSS THE REGION WEDNESDAY
NIGHT, FOLLOWED BY HIGH PRESSURE AND WELL BELOW NORMAL
TEMPERATURES FOR THURSDAY AND FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1130AM UPDATE: UPDATED FCST TO REFLECT THE CENTER OF THE INTENSIFYING
STORM TRACK TO MOVE OVER OR JUST INSIDE THE BENCHMARK OF 40N/70W.
THE 12Z MODELS NOW IN AGREEMENT IN BOTH PUSHING TRACK SLIGHTLY
WEST OF PREV MODEL RUNS(SIMILAR TO PREV EURO RUN)...THIS IN TURN
INCRG QPF AND SNOWFALL AMTS ALONG THE CSTL ZNES AND SOME MIDCOAST
INTERIOR ZNES. WE HAVE UPGRADED THE WINTER WX ADVISORIES TO WINTER
STORM WARNINGS FOR ALL COASTAL ME/NH AREAS AS WELL AS INTERIOR
PORTIONS OF THE MAINE MIDCOAST. WE HAVE ALSO EXPANDED THE WINTER
WX ADVSRY FURTHER N INTO NRN NH AND THE FOOTHILLS OF ME. SNOWFALL
RATIOS OF 15-20:1 ARE EXPECTED WITH THIS STORM SO ADDITIONAL
WARNINGS MAY NEED TO BE ISSUED FOR ADJACENT INLAND AREAS FROM THE
COAST FOR PSBL HIGHER SNOWFALL TOTALS AS WELL. WILL WAIT TO GET A
LOOK AT LATEST TRENDS AND ALSO THE 12Z EURO THIS AFTN. TEMPS TO
REMAIN VRY COLD THRU THE EVENT AND PTYPE WILL NOT BE A CONCERN.
WINDS WILL ALSO CAUSE BLOWING AND DRIFTING SNOW WITH THIS STORM.
PREV DISC:
DISCUSSION INCLUDES TODAY AND TONIGHT TO COVER THE ENTIRE
UPCOMING WINTER WX EVENT:
WEAK HIGH PRES EXITS THE REGION QUICKLY THIS MORNING.
LOW PRES OFF THE MID ATLANTIC COAST WILL INTENSIFY RAPIDLY AS
MODELS FCST EXPLOSIVE CYCLOGENESIS WITH THIS SYSTEM AS IT MOVES TO
THE NE TDA AND TNGT. MODEL FCST 24 HOUR PRES FALLS: GFS40 32
MB...NAM 31 MB ...ECMWF 34 MB. THE LOW TRACKS JUST OUTSIDE THE 40N
70 W LAT/LON BENCHMARK FOR A WINTER STORM FOR THE FCST AREA. THUS
EXPECT SN TOTALS TO BE BELOW THE 6 INCH CRITERIA FOR A WINTER
STORM.
MODELS AGREE ON THIS WITH QPF OF 0.20 TO ALMOST 0.50 INCH ACROSS
MUCH OF THE FCST AREA...WITH HIGHEST AMOUNTS NEAR THE COAST WHICH
IS CLOSEST TO THE OCEAN LOW. USING A 12 TO 1 SNOW TO WATER RATIO
WITH A DRIER THAN NORMAL SN GIVES 3 TO 6 INCHES ACROSS SRN NH AND
SRN ME...WHERE A WINTER WX ADV WILL BE POSTED FOR ROUGHLY MIDDAY
TDA THRU LATE TNGT. FURTHER N SN TOTALS IN THE 1 TO 4 INCH
RANGE...BELOW CRITERIA FOR A WINTER WX ADV SO NO HEADLINE IN THOSE
AREAS. GENERALLY USED A BLEND OF GFS40/NAM/ECMWF MODELS...BLEND OF
MAV/MET MOS AND BLEND OF HPC/RFC/MODEL QPF FOR THE FCST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
SEE DISCUSSION ABOVE ON WINTER WX EVENT THRU TNGT. THE OCEAN LOW
CONTINUES TO DEEPEN AS IT MOVES INTO THE MARITIMES ON SUNDAY. THIS
SETS UP A STRONG NW PRES GRADIENT ACROSS THE FCST AREA SUNDAY WITH
NW FLOW LINING UP SFC TO H5 WHICH WILL ALLOW STRONG GUSTY NW WINDS
TO DEVELOP ACROSS THE REGION. THIS WILL DRY OUT DOWNSLOPE AREAS
FROM THE FOOTHILLS TO THE COAST WHILE THE N/MT ZONES SEE UPSLOPE
NW FLOW CREATING LOTS OF CLOUDS AND -SHSN ACTIVITY...WITH THE
POTENTIAL FOR SOME LGT ACCUMULATIONS OF SN IN THE MOUNTAINS.
GENERALLY USED A BLEND OF GFS40/NAM/ECMWF MODELS...BLEND OF
MAV/MET MOS AND BLEND OF HPC/RFC/MODEL QPF FOR THE FCST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
TRENDING COLDER THIS PERIOD WITH BUILDING WESTERN RIDGE AND
DOWNSTREAM EASTERN TROUGH OPENING THE DOOR FOR ARCTIC AIR TO
INVADE THE FORECAST AREA. WE BEGIN THE PERIOD WITH A WEAK RIDGE
OF HIGH PRESSURE BUILDING ACROSS THE REGION FOR SUNDAY NIGHT AND
MONDAY. WEAK LOW PRESSURE WILL PASS DOWN THE SAINT LAWRENCE VALLEY
MONDAY NIGHT WITH A TRAILING COLD FRONT INTRODUCING COLDER AIR TO
THE REGION AND BELOW NORMAL TEMPERATURES FOR THE MIDWEEK PERIOD.
ANOTHER COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT AND
INTRODUCE EVEN COLDER AIR WITH WELL BELOW NORMAL TEMPERATURES FOR
THE END OF THE WORK WEEK.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...IFR/LIFR IN DEVELOPING SN
TDA FM S-N...THEN IMPROVE SUNDAY AS NW FLOW BRINGS IN DRIER AIR
AND THE SN ENDS. EXCEPTIONS...AREAS MVFR CIG AT HIE AND LIFR CIG
IN STRATUS/F AT LEB EARLY THIS MORNING. ALSO... ON SUNDAY NW
UPSLOPE FLOW LIKELY TO KEEP CLOUDS AND -SHSN AT HIE AND POSSIBLY
LEB WHERE CIG/VSBY COULD BE MVFR OR MAYBE EVEN IFR AT TIMES.
LONG TERM...
MON NIGHT - TUE AM...SCT MVFR IN MTN SNOW SHOWERS.
WED...SCT MVFR IN MTN SNOW SHOWERS.
&&
.MARINE...
SHORT TERM...UPGRADED GALE WARNINGS TO STORM WARNINGS FOR THE OUTER
COASTAL WATERS FOR TONIGHT THRU SUNDAY SINCE ALL INDICATIONS ARE
FOR THE COASTAL LOW TO MOVE CLOSER TO THE COAST THAN PREVIOUSLY FCST.
IN THE BAYS HAVE ISSUED GALE WARNINGS.
PREV DISC:
WINDS BELOW SCA LEVELS EARLY THIS MORNING AS WEAK HIGH PRES
DEPARTS THE REGION. THE OCEAN STORM WILL BRING WINDS AND SEAS UP
TDA REACHING SCA LEVELS OVER THE BAYS AND GALES OVER THE OPEN
WATERS TNGT. AS THE RAPIDLY INTENSIFYING LOW MOVES INTO THE
MARITIMES AND A STRONG NW PRES GRADIENT AT THE SFC LINES UP WITH
NW FLOW ALOFT ALONG WITH CD AIR ADVECTION ON SUNDAY AND SUNDAY
EXPECT GALES ACROSS ALL THE WATERS...WITH THE POTENTIAL FOR THE
HIGHEST GUSTS TO REACH STORM FORCE OVER THE OPEN WATERS.
HEADLINES AS FOLLOWS: FOR THE BAYS...SCA TNGT THEN GALE WATCH
SUNDAY AND SUNDAY NGT. FOR THE OPEN WATERS...GLW TNGT THRU SUNDAY
NGT BUT THERE IS THE POTENTIAL FOR STORM FORCE GUSTS SUNDAY AND
SUNDAY NGT.
LONG TERM...
SUN NIGHT - MON...GALES ARE LIKELY...WITH GUSTS TO NEAR STORM
POSSIBLE OUTSIDE THE BAYS.
MON NIGHT - TUE NIGHT...SMALL CRAFT CONDITIONS ARE LIKELY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MEZ018.
WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR MEZ012>014-
019>021.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR MEZ022-025>028.
WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR MEZ023-024.
NH...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NHZ002>010-
013.
WINTER STORM WARNING UNTIL 7 AM EST SUNDAY FOR NHZ014.
MARINE...GALE WARNING FROM 1 AM SUNDAY TO 7 AM EST MONDAY FOR ANZ151-
153.
STORM WARNING FROM 1 AM SUNDAY TO 7 AM EST MONDAY FOR ANZ150-
152-154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1209 PM EST SAT DEC 29 2012 MEZ018-NHZ002>010-013-301715- INTERIOR YORK-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM- 1209 PM EST SAT DEC 29 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ012>014-019>021-301715- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- 1209 PM EST SAT DEC 29 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-NHZ001-301715- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS- 1209 PM EST SAT DEC 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT SNOW IS FORECAST FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ022-025>028-301715- INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- 1209 PM EST SAT DEC 29 2012 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023-024-NHZ014-301715- COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM- 1209 PM EST SAT DEC 29 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-301715- PENOBSCOT BAY-CASCO BAY- 1209 PM EST SAT DEC 29 2012 ...GALE WARNING IN EFFECT FROM 1 AM SUNDAY TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-152-154-301715- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1209 PM EST SAT DEC 29 2012 ...STORM WARNING IN EFFECT FROM 1 AM SUNDAY TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427284, 427285, 427286, 427287, 427288, 427289, 427290, 427291.